Hail, Ramsey
- When
- September 4, 4:40 AM CST
- Where
- Ramsey County, 3.59 mi NE of Garske
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.410, -98.820
Most of the hail was dime to nickel sized.
Early in the morning of September 4th, an area of surface low pressure was located near Mobridge, South Dakota. North-northeast of this low, a frontal boundary extended up into northeast North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Early in the morning of September 4th, an area of surface low pressure was located near Mobridge, South Dakota. North-northeast of this low, a frontal boundary extended up into northeast North Dakota. With the aid of a low level jet and good moisture surge, thunderstorms formed around the Devils Lake region and tracked east-northeast, dropping large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 4, 2:59 AM CST, 1 hour 41 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 359 AM CDT SUN SEP 4 2016 .SHORT TERM...(Today and Tuesday night) Issued at 358 AM CDT Sun Sep 4 2016 Long wave trough forecast to remain over the western US with many short waves moving through the flow through 84 hours. Thunderstorms have developed over the Devils Lake basin this morning. Precipitable water was around an inch and a half over much of the valley. Good low level moisture transport was moving into the area. 30-35 knot low level jet was nosing into northwest MN. Water vapor loop indicated a short wave over northeast CO and should move across the area this afternoon. Thunderstorm threat will increase with short wave. Water vapor loop indicated an upper level trough located over the west coast with short waves embedded. One short wave was over CA/OR border and another short wave was over southern CA. Southern CA short wave is forecast to move into the Northern Plains Sun night. 50 knot low level jet forecast to nose into northwest MN Sun night. Precipitable water decreases after Mon night as west/northwest flow dominates. Precip finally shifts east of the area. CA/OR short wave forecast to move into southern MAN by Tue morning with little precip forecast. Another short wave/jet streak will move through Tue night and precip forecast to return north into the southern Red River Valley. .LONG TERM...(Wednesday through Saturday) Issued at 358 AM CDT Sun Sep 4 2016 Wednesday through Saturday...A large scale upper trough with several embedded shortwaves will be moving through for much of the period. The models differ on exact timing and strength of the shortwaves, but are in general agreement on the first moving through Wednesday/Wednesday night and another Friday with a bit of a break on Thursday. Will keep the blended solution of relatively higher POPs during Wednesday and Friday. Temps throughout the period should be a bit cooler than seasonal averages with highs in the 60s and low 70s. && .AVIATION...(For the 06Z TAFS through 06Z Sunday evening) Issued at 1155 PM CDT Sat Sep 3 2016 Convection filling into the DVL Basin...should continue as scattered convection acoss northeast ND /DVL to GFK/ through 10z. SPC HRRR shows convection dying after 10z. Areas on MVFR cigs are expected across much of the FA on Sunday morning... with sct deep convection developing across eastern ND in the early afternoon... spreading across northwest MN through the late afternoon. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...Hoppes LONG TERM...JR AVIATION...Gust
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 540 AM CDT SAT SEP 3 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 540 AM CDT SAT SEP 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE STORMS OVER THE DEVILS LAKE BASIN INTO THE FAR NORTHERN RED RIVER VALLEY FOR TONIGHT. A TROUGH OF LOW PRESSURE AND LATER A FRONT WILL MOVE INTO THE AREA THIS AFTERNOON AND PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING. LARGE HAIL AND GUSTY WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK FOR SEVERE STORMS ALONG AND SOUTH OF THE I-94 CORRIDOR FOR SUNDAY, WITH SLIGHTLY LOWER CHANCES FOR SEVERE WEATHER FURTHER NORTH. THE FRONT WILL PUSH SLOWLY SOUTH AND EASTWARD, AND STORMS WILL REDEVELOP IN SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA BY THE AFTERNOON/EVENING HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT BUT TORNADOES CANNOT BE RULED OUT. THE THREAT WILL BECOME MORE OF A HEAVY RAIN EVENT SUNDAY NIGHT AS THE FRONT STALLS OVER THE REGION. AMOUNTS OF 2 INCHES OR MORE WILL BE POSSIBLE. DEPENDING ON HOW SUNDAY NIGHT PLAYS OUT, THERE MAY BE A LINGERING SLIGHT RISK FOR SEVERE STORMS ON MONDAY OVER WEST CENTRAL MINNESOTA AS THE FRONT MOVES EAST. THE SEVERE THREAT WILL SHIFT OFF TO OUR SOUTHEAST BY THE TIME THE WORK WEEK STARTS. HOWEVER, THERE WILL CONTINUE TO BE THE THREAT SOME NON- SEVERE THUNDERSTORMS PRODUCING LIGHTNING ON AND OFF THROUGHOUT THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN THE DEVILS LAKE BASIN TONIGHT. JR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 355 AM CDT SUN SEP 4 2016 NDZ016-026-027-054-041000- NELSON ND-EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND- GRAND FORKS ND- 355 AM CDT SUN SEP 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WALSH... NORTHWESTERN GRAND FORKS AND NORTHEASTERN NELSON COUNTIES UNTIL 500 AM CDT... AT 355 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER PETERSBURG...OR 40 MILES SOUTHWEST OF GRAFTON...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... NIAGARA AROUND 410 AM CDT. DAHLEN AROUND 440 AM CDT. ORR AROUND 450 AM CDT. FORDVILLE...FOREST RIVER COLONY AND INKSTER AROUND 500 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND FORKS. && LAT...LON 4784 9794 4793 9819 4828 9802 4815 9749 TIME...MOT...LOC 0855Z 216DEG 14KT 4797 9797 JR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 515 AM CDT SUN SEP 4 2016 NDZ014-041115- BENSON ND- 515 AM CDT SUN SEP 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENSON COUNTY UNTIL 615 AM CDT... AT 515 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WELLSBURG...OR 42 MILES WEST OF DEVILS LAKE...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... MADDOCK AROUND 535 AM CDT. FLORA AROUND 545 AM CDT. MINNEWAUKAN AND OBERON AROUND 605 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND FORKS. && LAT...LON 4804 9980 4819 9930 4785 9895 4785 9981 TIME...MOT...LOC 1015Z 250DEG 27KT 4791 9975 JR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 520 AM CDT SUN SEP 4 2016 NDZ006-007-015-041115- TOWNER ND-RAMSEY ND-CAVALIER ND- 520 AM CDT SUN SEP 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAMSEY...SOUTHEASTERN TOWNER AND SOUTHWESTERN CAVALIER COUNTIES UNTIL 615 AM CDT... AT 520 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GARSKE...OR 15 MILES NORTH OF DEVILS LAKE...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... WEBSTER AROUND 525 AM CDT. GARSKE AROUND 535 AM CDT. STARKWEATHER AROUND 540 AM CDT. HAMPDEN AROUND 610 AM CDT. DERRICK AROUND 615 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND FORKS. && LAT...LON 4820 9898 4835 9918 4872 9873 4842 9833 TIME...MOT...LOC 1020Z 233DEG 21KT 4832 9898 JR
The Fargo/Grand Forks radar (KMVX), 148 km away, was scanning. The volume nearest the first event began at 10:41 UTC.
2 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Most of the hail was dime to nickel sized.
Heavy rain fell near the intersection of Cherry street and 40th avenue south, causing a lot of runoff. A nearby Davis weather station measured 3.65 inches of rain.
Heavy rain fell in multiple waves during the late afternoon and evening hours, with three to six inches measured at various locations across the city. The heavy rain produced widespread and deep flooding of streets and underpasses. A local area emergency was declared by the Grand Forks Police Department around 1030 CST, and residents were advised not to travel until the flood waters abated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648654, 649349, 649351, 649356.